Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Charleston, WV

April 15, 2006Nicholas County, Webster County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 15, 2006, 12:30 AM EDT for Nicholas County, Webster County, West Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2006, 12:30 AM EDT (04:30 UTC)
Expired
Apr 15, 2006, 1:00 AM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Nicholas County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 12:50 AM EDTTSTM WND DMGCowen, WVBRANCHES BLOWN DOWN ACROSS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:27 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 150430
SVRRLX
WVC067-101-150500-
/O.NEW.KRLX.SV.W.0036.060415T0430Z-060415T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 AM EDT SAT APR 15 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN WEST VIRGINIA
  NICHOLAS COUNTY IN WEST VIRGINIA

* UNTIL 100 AM EDT

* AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRAIGSVILLE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
   CRAIGSVILLE AND  CAMDEN ON GAULEY...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8082 3822 8081 3830 8042 3843 8042

$$

18
1 follow-up statement
000 
WWUS51 KRLX 150458
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1258 AM EDT SAT APR 15 2006

WVC067-101-150508-
/O.EXP.KRLX.SV.W.0036.000000T0000Z-060415T0500Z/
WEBSTER WV-NICHOLAS WV-
1258 AM EDT SAT APR 15 2006

THE SEVERE THUNDERSTORM WARNING FOR NICHOLAS AND WEBSTER COUNTIES 
EXPIRES AT 100 AM EDT.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR SOUTHEAST OHIO AND WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8082 3822 8081 3830 8042 3843 8042

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:24 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 9:24 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
924 PM EDT FRI APR 14 2006

.SHORT TERM /REST OF TONIGHT/...

BUSY EVENING. EARLIER STORMS WERE ABLE TO WORK WITH DECENT
INSTABILITY AND STRONG SHEAR TO PRODUCE PLENTY OF LARGE HAIL
REPORTS AS WELL AS A COUPLE OF STRONG WIND EVENTS.

ATTENTION NOW TURNS UPSTREAM TO ACTIVITY CONTINUING TO ROLL
TOWARDS US IN THE NW FLOW. SUNSET HAS ALLOWED SOME MID LEVEL
COOLING TO REALIZE MORE INSTABILITY...AND ACTIVITY CONTINUES TO
ROLL ALONG BOUNDARY FROM PREVIOUS COMPLEXES. CURRENT THINKING IS
THAT MOST OF THE ACTIVITY OVERNIGHT WILL BE ACROSS CENTRAL AND
SOUTHERN WEST VIRGINIA...NORTHEAST KENTUCKY...AND SOUTHWEST
VIRGINIA. THESE AREAS HAVE NOT RECEIVED AS MUCH RAINFALL AS AREAS
TO THE NORTH. THUS...WITH CAUTION...AM KEEPING FLOOD WATCH OUT OF
THE PICTURE FOR NOW. HOWEVER...IF CURRENT CONVECTIVE TRENDS ACROSS
NORTHERN INDIANA/OHIO CONTINUE...A SHORT-FUSE FLOOD WATCH MAY
BECOME NECESSARY. HOWEVER...SEVERE THREAT WILL CONTINUE FOR AT
LEAST A FEW HOURS AS STORMS ROLL INTO MOSTLY UNSPOILED AIRMASS.

RECONIFGURED POPS TO FOCUS ON CENTRAL AND SOUTHERN AREAS. ALSO
UPPED SKY COVER IN THESE AREAS. TEMPERATURES ACCEPTABLE FOR NOW
AND SIMPLY RECALCULATED HOURLIES.

&&

.PREV DISCUSSION...
 /ISSUED 739 PM EDT FRI APR 14 2006/

AVIATION...

OBVIOUSLY A BUSY EVENING...WITH SEVERE THUNDERSTORM WATCH IN PLACE
AND STRONG STORMS FIRING ACROSS NORTHERN AND EASTERN WEST
VIRGINIA. HAVE INCLUDED TEMPO TSRA AT ALL TAF SITES THROUGH AT
LEAST 05Z OR SO...AS MORE COMPLEXES ARE FORMING OFF TO THE WEST.
INCLUDED MVFR/IFR WITH THE STORMS. MAY NEED TO EXTEND TSRA LATER
INTO THE NIGHT WITH FUTURE UPDATES. QUIET PERIOD FROM SUNRISE
THROUGH 17Z OR SO WITH BRIEF WINDOW OF VFR CONDITIONS...FOLLOWED
BY THE POSSIBILITY OF MORE STORMS TOMORROW AFTERNOON. THESE MAY BE
MORE SCATTERED IN NATURE...JUST INCLUDED CB FOR NOW.

PREV DISCUSSION...
 /ISSUED 349 PM EDT FRI APR 14 2006/

SHORT TERM /SATURDAY THROUGH MONDAY MORNING/...

THIS TIME FRAME IS DOMINATED BY A WEAK BOUNDARY MEANDERING SOUTH TO
NORTH THROUGH THE CWA...UNTIL LOW PRESSURE GETS MORE ORGANIZED IN
THE MIDWEST...AND TRAVELS EAST SOUTHEAST ALONG THE BOUNDARY INTO THE
CWA BY 12Z MONDAY MORNING. WITH H85 TEMPS IN THE 12-14C
RANGE...EXPECT WARM DAYS AND NIGHTS TO CONTINUE. SOME SLIGHTLY
COOLER AIR WILL TRY TO INVADE THE NORTH AT TIMES.

BETTER CHANCE OF SHOWERS AND TSTORMS PERHAPS CRW AND SOUTH
SATURDAY...BUT HAVE AT LEAST CHC POPS EVERYWHERE...AS ANY REMNANT
BOUNDARIES FROM DEVELOPMENT FURTHER WEST MAY BE ENOUGH TO GET
SOMETHING GOING...WITH STILL SOME INSTABILITY. LAPSE RATES THOUGH
NOT AS STEEP AS FRIDAY. MODELS THEN HINT AT BOUNDARY MOVING BACK
NORTH SLIGHTLY SUNDAY...AGAIN WITH SHOWER AND TSTORM CHANCES. MORE
HIGHS TRICKY SUNDAY...WITH ENOUGH OF A NORTHERLY COMPONENT TO KEEP
THE NORTH PERHAPS SLIGHTLY COOLER THEN CENTRAL AND SOUTH.

MODELS AND SREF BEGIN TO DIFFER LATE SUNDAY INTO MONDAY MORNING. GFS
KEEPS H5 LOW STRONGER AND CLOSED OFF...AS THE SYSTEM ENTERS THE
CWA...WHERE NAM AND SREF TENDS TO OPEN THE WAVE MORE.
NONETHELESS...THE MORE ORGANIZED SYSTEM SHOULD HAVE A BETTER CHANCE
OF PRODUCING MORE NUMEROUS SHOWERS AND THUNDERSTORMS...WITH COOLER
AIR IN THE MID LEVELS AND BETTER LAPSE RATES LATE SUNDAY EVENING
INTO MONDAY MORNING...ESPECIALLY AFTER HIGHS AGAIN IN THE UPPER 70S
TO LOWER 80S.

LONG TERM /MONDAY THROUGH FRIDAY/...

SYSTEM PULLS OFF TO THE EAST ON MONDAY BRINGING AN END TO THE
PRECIPITATION. SOME MINOR DIFFERENCES EXIST BETWEEN THE NAM AND GFS
FOR MONDAY. GFS HAS BEEN FAIRLY CONSISTENT FROM RUN TO RUN...SO WILL
LEAN TOWARD THE GFS. TUESDAY THEN LOOKS DRY AS HIGH PRESSURE
CONTROLS THE WEATHER. NEXT SYSTEM ON TAP FOR WEDNESDAY AND THURSDAY
AS FRONT ARRIVES FROM THE WEST.

PREV DISCUSSION...
 /ISSUED 150 PM EDT FRI APR 14 2006/

SHORT TERM /THROUGH TONIGHT/...

AREA IS IN BETWEEN CONVECTIVE COMPLEXES AT THIS TIME...WITH LAST
STORMS PUSHING THROUGH NORTHERN MOUNTAINS AT THIS TIME AND COMPLEX
UPSTREAM DEVELOPING INTO WESTERN INDIANA.  SPC HAS UPGRADED SOUTHERN
OHIO INTO A MODERATE RISK OF SEVERE STORMS AND WITH GOOD HEATING AND
STRONG DESTABILIZATION OF THE ATMOSPHERE THIS AFTERNOON OVER THAT
AREA...EXPECT THE COMPLEX TO STRENGTHEN AS IT MOVES INTO SOUTHERN
OHIO.  THE COMPLEX SHOULD MOVE INTO OUR CWA AROUND 00Z OR SO AND
ROLL EAST ACROSS THE AREA.  WILL CARRY LIKELY TO CATEGORICAL POPS
OVERNIGHT WITH THIS COMPLEX.  COULD CERTAINLY SEE SOME SEVERE
WEATHER THIS EVENING AS THE SYSTEM MOVES INTO THE AREA WITH GREAT
INSTABILITY FOR THE COMPLEX TO FEED ON.

TEMPERATURES WILL REMAIN FAIRLY MILD WITH DEWPOINTS IN THE UPPER 50S
TO LOWER 60S...AND STAYED RELATIVELY CLOSE TO MOS GUIDANCE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...CL
Hazardous weather outlook, Apr 14, 4:52 AM EDT, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
452 AM EDT FRI APR 14 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
452 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING...AS A VERY WARM...MOIST AND UNSTABLE AIR MASS
SETTLES OVER THE AREA. THE HIGHEST POTENTIAL FOR SEVERE WEATHER
WILL BE OVER SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...AND
WESTERN WEST VIRGINIA. THE MAIN THREATS WILL BE DAMAGING WIND AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
WEEKEND...MAINLY SUNDAY INTO SUNDAY NIGHT. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.

WE WILL ALSO BE MONITORING WHERE HEAVY RAINFALL OCCURS...AS FLOOD
WATCHES MAY BE NEEDED WHERE REPEATED EPISODES OF HEAVY RAINFALL
RAISE THREAT FOR SAID RAINFALL BECOMING EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TRM / 29

In the hours before

Local storm report, Apr 14, 8:19 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
819 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             MOUNT CLARE             39.17N 80.33W
04/14/2006  U0.88 INCH       HARRISON           WV   PUBLIC
            EVENT OCCURRED BETWEEN
            746 PM 04/14/2006 AND 801 PM 04/14/2006

&&
Local storm report, Apr 14, 10:08 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1008 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             JACKSON                 39.04N 82.65W
04/14/2006  U0.75 INCH       JACKSON            OH   PUBLIC
            EVENT OCCURRED BETWEEN
            949 PM 04/14/2006 AND 1004 PM 04/14/2006

&&
Local storm report, Apr 14, 10:22 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1022 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             JACKSON                 39.04N 82.65W
04/14/2006  U1.75 INCH       JACKSON            OH   PUBLIC
            EVENT OCCURRED BETWEEN
            1004 PM 04/14/2006 AND 1019 PM 04/14/2006

&&
Local storm report, Apr 14, 10:28 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1028 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             JACKSON                 39.04N 82.65W
04/14/2006  U0.75 INCH       JACKSON            OH   PUBLIC
            EVENT OCCURRED BETWEEN
            1007 PM 04/14/2006 AND 1022 PM 04/14/2006

&&
Local storm report, Apr 14, 10:34 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1034 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             JACKSON                 39.04N 82.65W
04/14/2006  U0.88 INCH       JACKSON            OH   PUBLIC
            EVENT OCCURRED BETWEEN
            1017 PM 04/14/2006 AND 1032 PM 04/14/2006

&&
Local storm report, Apr 14, 11:29 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1129 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             COTTAGEVILLE            38.87N 81.83W
04/14/2006  U0.88 INCH       JACKSON            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            1055 PM 04/14/2006 AND 1110 PM 04/14/2006

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:01 PM EDTSevere Thunderstorm WarningRLXHarrison44 min
Apr 14, 10:25 PM EDTSevere Thunderstorm WarningRLXMason21 min
Apr 14, 10:29 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha31 min
Apr 14, 11:02 PM EDTSevere Thunderstorm WarningRLXJackson, Mason28 min
Apr 15, 4:32 PM EDTSevere Thunderstorm WarningRLXWebster28 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.